Statin drugs are associated with iatrognic myopathy. - GreenMedInfo Summary
Curr Opin Neurol. 2010 Oct ;23(5):445-9. PMID: 20581681
Centre for Neuromuscular and Neurological Disorders, Australian Neuromuscular Research Institute, University of Western Australia, Australia. email@example.com
PURPOSE OF REVIEW: This review summarizes the recent progress in understanding of myopathies induced by therapeutic agents, the underlying pathogenetic mechanisms and the management of iatrogenic muscle disorders, focussing on statin-associated myopathies.
RECENT FINDINGS: Recent reports from observational studies have provided further information on the frequency of statin-associated myalgia and myopathy, which is the most important group of iatrogenic muscle disorders in current clinical practice, and on the relative myotoxicity of different statins and interactions with other therapeutic agents. However, there is still a need for further prospective studies with more clearly defined diagnostic criteria for statin myopathy and comparative studies of patient cohorts treated with different statins to determine the true incidence of myopathy as an adverse effect. Other important advances include recognition that genetic variants and mutations in the SLCO1B1, CYP and COQ2 genes may determine individual susceptibility to statin myopathy, and that statins may also initiate immune-mediated forms of necrotizing and inflammatory myopathy and unmask or aggravate various metabolic myopathies and other neuromuscular disorders.
SUMMARY: Recent reports have broadened the spectrum of iatrogenic myopathies and neuromuscular disorders associated with statins, and have thrown further light on the role of genetic predisposing factors, the mechanisms of myotoxicity and the management of such cases.